Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 80, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jun 10, 2003, 7:04 PM CDT for Jackson County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2003, 7:04 PM CDT (00:04 UTC)
- Expired
- Jun 10, 2003, 7:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
583
WUUS54 KHUN 110004
SVRHUN
ALC071-110045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CDT TUE JUN 10 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN NORTHEAST ALABAMA
* UNTIL 745 PM CDT
* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ABOUT 5 MILES SOUTHWEST OF SCOTTSBORO...
MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM THROUGH 745 PM
INCLUDE...BRIDGEPORT...HOLLYWOOD...PISGAH...SKYLINE AND STEVENSON.
LARGE HAIL...DAMAGING WINDS...AND FREQUENT LIGHTNING ARE LIKELY. TAKE
COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
LAT...LON 3467 8625 3454 8604 3486 8559 3500 8561
3504 8594
$$
TROUTMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:27 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 10, 3:27 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 327 PM CDT TUE JUN 10 2003 A SUMMER TIME PATTERN APPEARS TO BE SETTING UP OVER THE LOWER 48. AS OF THE MID AFTERNOON HOURS...A THUNDERSTORM COMPLEX CONTINUED TO HOLD ITS OWN AS IT MOVES ACROSS WESTERN TN/KY REGION. ITS APPROACH TO NORTHERN ALABAMA WILL BE CLOSE. VISIBLE SATELLITE ANIMATION OF THIS AREA SHOWED CIRRUS BLOW OFF FROM THIS COMPLEX OVERSPREADING NORTHERN ALABAMA. AT THE SURFACE...LOWER LEVEL MOISTURE CONTINUED TO MAKES ITS RETURN FROM THE SOUTH. VISIBLE IMAGERY HAS THIS MOISTURE SPREADING FROM THE TENNESSEE CAPITOL AREA TO WESTERN GEORGIA. SURFACE DEWPOINTS HAVE RISEN TO NEAR 70 OVER THE NORTHERN PART OF THE STATE...WITH LOWER TO MID 70S FURTHER SOUTH AND SW. A FEW SHOWERS HAVE STARTED JUST NORTH OF THE BORDER...AND VERY ISOLATED DEVELOPMENT WEST OF I-65. THE 12Z MM5 MODEL INDICATED SCATTERED CONVECTION TODAY AND WEDNESDAY. A WEAK SHORT WAVE THAT WAS NOTED OVER THE WESTERN SOUTH PLAINS OF WEST TEXAS WILL MOVE ENE...AND BE LOCATED NORTH OF THE TENNESSEE VALLEY BY THURSDAY. A SOUTHERLY SURGE OF GULF MOISTURE SHOULD PREVAIL FOR MOST OF THIS WEEK. OF INTEREST IS THE DEVELOPMENT OF THUNDERSTORM COMPLEXES WEST OF THE MISSISSIPPI FOR THE NEXT FEW DAYS...AND TRANSLATING EASTWARD TO THE AREA. THE HEAVIEST RAINS ASSOCIATED WITH THESE COMPLEXES WILL REMAIN NORTH OF THE COUNTY WARNING AREA...BUT OUTFLOW BOUNDARIES AND STORMS FURTHER SOUTH WILL BRING A GOOD CHANCE OF SHOWERS TO THE REGION FOR THE REST OF THE WEEK AND WEEKEND. ALTHOUGH STORM COVERAGE WILL BE MOSTLY SCATTERED IN COVERAGE... LOCALLY HEAVY RAIN COULD RESULT. MODEL GUIDANCE AND NCEP/HPC PRECIP FORECAST SUGGEST 1-3 INCHES POSSIBLE TO EARLY SAT MORNING...WITH UPWARDS OF 6 INCHES FOR OVER SE MISSOURI. THUS A WORRY OF FLOODING IS GETTING IN THE CARDS. WILL HOLD OFF ON FLOOD STATEMENTS OR OUTLOOKS AT THIS TIME...WHILE THIS DEVELOPING SITUATION IS MONITORED CLOSELY. A MIX OF SHORT TERM MODEL GUIDANCE SUGGESTS THE HEAVIEST RAINS WILL OCCUR LATER TOMORROW INTO FRIDAY. IN SPITE OF THE RAIN...WILL KEEP TEMPS NEAR SEASONAL NORMS... AS SUMMER TEMPS SLOWLY TAKE HOLD. HAVE TRIMMED TEMPS BACK A TAD FOR THURSDAY TO ACCOUNT FOR BETTER CHANCES OF RAIN. INTERSITE GRIDS HAVE BEEN SENT. WILL MAKE MINOR CHANGES...ESPECIALLY THE 1ST PERIOD BEFORE ISSUANCE. THANKS FOR COORDINATION BNA. FIRST GUESS TEMPS AND POPS FOLLOW... HUNTSVILLE 69/86 68/83 68 33555 MUSCLE SHOALS 70/86 69/84 69 33555 CULLMAN 71/87 69/85 70 22345 FORT PAYNE 67/86 64/84 66 22355 .HUN...NONE. RSB
Hazardous weather outlook, Jun 10, 3:00 PM CDT, 4 hours 4 minutes before
ALZ001>010-016-111000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 300 PM CDT TUE JUN 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE ARE THREE TRIGGER MECHANISMS FOR THUNDERSTORMS DEVELOPMENT ACROSS THE VALLEY THROUGH WEDNESDAY MORNING. THE FIRST IS A WARM FRONT ACROSS CENTRAL ALABAMA. THE SECOND IS FROM AFTERNOON HEATING... WITH A MOIST UNSTABLE AIRMASS IN PLACE. THE THIRD SOURCE IS FROM STORMS ALREADY ACROSS NORTHERN MIDDLE TENNESSEE...WHICH ARE MOVING SOUTHEASTWARD. THIS COMBINATION WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA THIS EVENING...ESPECILLAY NORTH OF A MUSCLE SHOALS TO DECATUR TO SCOTTSBORO TO VALLEY HEAD LINE. THE MAIN THREAT FROM ANY STORMS THAT DO FIRE UP...WILL BE LOCALLY HEAVY RAIN AND LIGHTNING. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... THE PREVIOUS MENTIONED FRONTAL SYSTEM WILL SLOWLY APPROACH THE TENNESSEE VALLEY. THIS WILL BRING AN INCREASE IN THE CHANCE FOR STORMS...ESPECIALLY ON WEDNESDAY NIGHT AND ALSO ON THURSDAY NIGHT. THIS BOUNDARY IS EXPECTED TO LINGER NEAR THE AREA...PROVIDING AN ADDITIONAL CHANCE OF SHOWERS AND THUNDERSTORMS...POSSIBLY INTO THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED TODAY AND TONIGHT. GORDON
In the hours before
Special weather statement, Jun 10, 5:30 PM CDT, 1 hour 34 minutes before
ALZ005>008-016-102315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 530 PM CDT TUE JUN 10 2003 ...SIGNIFICANT WEATHER ALERT FOR LINE OF STRONG THUNDERSTORMS... A SMALL LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST THROUGH CULLMAN...MORGAN...SOUTHERN LIMESTONE...SOUTHERN MADISON...AND INTO WESTERN MARSHALL COUNTIES BY 6:15 PM. THESE STORMS ARE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP TO 1/2 OF AN INCH...AND WIND GUSTS UP TO 40 MPH. AREAS AFFECTED INCLUDE DECATUR...FAIRVIEW...MOORESVILLE...AND PRICEVILLE. RAINFALL AMOUNTS WILL BE AROUND 1/2 OF AN INCH...WITH AMOUNTS UP TO 3/4 OF AN INCH POSSIBLE IN AREAS OF LOCALLY HEAVY RAINFALL. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS. 24
Special weather statement, Jun 10, 6:09 PM CDT, 55 minutes before
ALZ005-006-008-009-110000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 609 PM CDT TUE JUN 10 2003 ...SIGNIFICANT WEATHER ALERT FOR LINE OF STRONG THUNDERSTORMS... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST THROUGH LIMESTONE...MADISON...MARSHALL...AND JACKSON COUNTIES BY 7 PM. ANOTHER CLUSTER OF STORMS IS MOVING SOUTHEAST INTO NORTHERN JACKSON COUNTY. THESE STORMS CONTINUE TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...AND ARE CAPABLE OF PRODUCING HAIL UP TO 1/2 OF AN INCH... AND WIND GUSTS UP TO 40 MPH. AREAS AFFECTED INCLUDE GUNTERSVILLE... HUNTSVILLE...SCOTTSBORO...AND STEVENSON. RAINFALL AMOUNTS WILL BE AROUND 1/2 OF AN INCH...WITH AMOUNTS UP TO 3/4 OF AN INCH POSSIBLE IN AREAS OF LOCALLY HEAVY RAINFALL. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS. 24
Special weather statement, Jun 10, 6:53 PM CDT, 11 minutes before
ALZ006-008>010-110030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 653 PM CDT TUE JUN 10 2003 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN NORTHEAST ALABAMA... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST THROUGH MADISON...MARSHALL...DE KALB...AND JACKSON COUNTIES BY 7:30 PM. ANOTHER CLUSTER OF STORMS IS MOVING SOUTHEAST THROUGH NORTHEASTERN JACKSON COUNTY. THESE STORMS CONTINUE TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...AND ARE CAPABLE OF PRODUCING HAIL UP TO 1/2 OF AN INCH...AND WIND GUSTS UP TO 40 MPH. SOME LOCATIONS WILL ALSO EXPERIENCE BRIEF LOCALLY HEAVY RAINFALL. AREAS THAT WILL BE AFFECTED BY THE STRONGER STORMS INCLUDE NEW MARKET...STEVENSON... AND BRIDGEPORT. RAINFALL AMOUNTS WILL BE AROUND 1/2 OF AN INCH...WITH AMOUNTS UP TO 3/4 OF AN INCH POSSIBLE IN AREAS OF LOCALLY HEAVY RAINFALL. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS. 24
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:43 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 32 min |
| Jun 11, 12:01 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 29 min |
| Jun 11, 1:16 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 44 min |
| Jun 11, 1:30 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 30 min |
| Jun 11, 1:46 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 44 min |
| Jun 11, 2:20 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 40 min |
| Jun 11, 2:29 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 21 min |
| Jun 11, 2:52 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Madison | 38 min |
| Jun 11, 2:57 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 48 min |
| Jun 11, 3:17 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 58 min |
| Jun 11, 3:54 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 36 min |
| Jun 11, 4:05 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 40 min |
| Jun 11, 6:37 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 23 min |
| Jun 11, 6:57 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.